Texas, 2012

Hail and Damaging Wind in Texas, March 8, 2012

March 8, 2012 · NWS CRP · 6 events in 1 county or zone

A moist and unstable air mass formed over the Brush Country during the late afternoon and evening hours of March 8th in advance of an approaching cold front and upper level disturbance. Scattered strong to severe thunderstorms moved east across the western Brush Country during the evening hours with large hail reported in Webb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A moist and unstable air mass formed over the Brush Country during the late afternoon and evening hours of March 8th in advance of an approaching cold front and upper level disturbance. Scattered strong to severe thunderstorms moved east across the western Brush Country during the evening hours with large hail reported in Webb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 8, 5:49 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 8, 5:49 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
549 PM CST THU MAR 8 2012

.DISCUSSION...UPDATED FOR 00Z AVIATION SECTION BELOW.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE NEXT FEW HOURS
ACROSS THE REGION. AN INCREASE IN CLOUDS AND BREIF WEAKENING OF THE
WIND SPEEDS CAN BE EXPECTED AHEAD OF A COLD FRONT THAT IS
CURRENTLY MOVING THROUGH THE TEXAS HILL COUNTRY. THE DEVELOPMENT
OF SHOWERS AHEAD OF THE FRONT CAN ALSO BE EXPECTED WITH
THUNDERSTORMS THEN EXPECTED AS THE FRONT PUSHES THROUGH THE
REGION...GENERALLY AROUND 05Z OUT WEST...THEN BETWEEN 08Z-12Z FOR
EASTERN SITES. SHOWERS WILL CONTINUE JUST BEHIND THE FRONT THROUGH
AROUND 15Z FRIDAY WITH MORE OF OVERRUNNING RAIN LATE IN THE
PERIOD. THE CHANCE FOR THUNDERSTORMS MAY LINGER THROUGH THE DAY ON
FRIDAY ALONG WITH LOW CIGS AND NORTHERLY WINDS.

&&

.PREV DISCUSSION... /ISSUED 411 PM CST THU MAR 8 2012/

SHORT TERM (TONIGHT THROUGH FRIDAY)...A COLD FRONT IS DRAPED
ACROSS THE STATE OF TEXAS THIS AFTERNOON AND WILL CONTINUE TO MOVE
SOUTH...REACHING THE NORTHERN PORTIONS OF THE CWA FROM 04Z-06Z.
MODELS WERE HINTING AT A S/W MOVING EAST LATE AHEAD OF THE FRONT
OVER NORTHEASTERN MEXICO WHICH COULD KICK OFF CONVECTION OVER THE
MOUNTAINS AND MOVE ACROSS THE WESTERN PORTIONS OF THE CWA.
ADDITIONAL STORMS WILL DEVELOP MAINLY ALONG THE FRONT WHERE THERE
WILL BE BEST FORCING. OVERALL...BETTER DYNAMICS HAVE SHIFTED
FURTHER NORTH OF THE AREA. HOWEVER...WITH SOME UPWARD MOTION ADDED
FROM WITH THE H25 JET STREAK...AS WELL AS THE H85 FRONT MOVING
FURTHER SOUTH...MAY CONTINUE TO SEE THE POSSIBILITY OF AN
ISOLATED THUNDERSTORM BECOMING STRONGAS LAPSE RATES ABOVE H85 ARE
SOMEWHAT STEEP...PARTICULARLY OVER THE NORTHEASTERN AREAS. THE
FRONTAL PASSAGE SHOULD PUSH OFFSHORE FROM 10Z-12Z. AM EXPECTING A
BRIEF PERIOD IN THE MORNING WHERE SHOWERS SHOULD DIE OFF...BUT
WITH INCREASED OVER-RUNNING DEVELOPING BY THE AFTERNOON...SHOWERS
WILL ONCE AGAIN DEVELOP ACROSS THE AREA FRIDAY. WITH MOSTLY CLOUDY
CONDITIONS AND CONTINUED NORTHERLY FLOW...WILL EXPECT TEMPERATURES
TO REMAIN RATHER COOL RANGING WITHIN THE 50S TO LOWER 40S.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...GFS HAS FINALLY COME
AROUND TO A RESEMBLANCE OF THE OTHER MODELS WITH THE HANDLING OF THE
UPPER LOW. THE UPPER LOW WILL REMAIN NEAR THE ARIZONA/NEW MEXICO
BORDER FRIDAY NIGHT AND THEN SLOWLY PIVOT NORTHEAST ON SATURDAY
TOWARD FAR WEST TEXAS AND THEN THROUGH THE TEXAS PANHANDLE ON
SUNDAY. COLD FRONT EXPECTED TO STALL OVER NORTHWEST GULF OF MEXICO
FRIDAY NIGHT WITH A COASTAL TROUGH DEVELOPING TOWARD THE MID-COAST
REGION SATURDAY. STRONG MOISTURE ADVECTION OVER THE SHALLOW COOL
AIRMASS IS EXPECTED FRIDAY NIGHT INTO SATURDAY AS 85H SOUTH TO
SOUTHEASTERLY FLOW INCREASES. MODELS SHOW STRONG ISENTROPIC LIFT
DEVELOPING FRIDAY NIGHT AND INCREASED POPS TO LIKELY. LARGE SCALE
LIFT WILL CONTINUE TO INCREASE FOR SATURDAY AS UPPER LEVEL DIVERGENCE
STRENGTHENS OVER SOUTH TEXAS AS AREA WILL BE BETWEEN THE LEFT EXIT
REGION OF JET MOVING ACROSS NORTHERN MEXICO AND POLAR JET LIFTING
NORTH THROUGH WEST TEXAS. RAISED POPS TO CATEGORICAL FOR SATURDAY
ACROSS THE COASTAL PLAINS AND LIKELY ELSEWHERE. THE UPPER LEVEL
SUPPORT WILL BEGIN TO LIFT NORTH OF THE AREA SATURDAY NIGHT BUT
STRONG LOW LEVEL WARM AIR ADVECTION WILL CONTINUE AS THE COASTAL
TROUGH SLOWLY MOVES INLAND...KEPT LIKELY POPS GOING FOR THE COASTAL
PLAINS. RAIN CHANCES WILL BE ON THE DECREASE FROM THE WEST SUNDAY AS
A WEAK BOUNDARY MOVES THROUGH. RAINFALL TOTALS FROM THIS EVENT WILL
BE NEAR 3 INCHES OVER THE VICTORIA CROSSROADS TO A LITTLE LESS THAN
1 INCH FOR THE LAREDO AREA BUT ISOLATED HIGHER AMOUNTS WILL BE
POSSIBLE. A SLOW WARMING TREND WILL OCCUR FOR SPRING BREAK WEEK WITH
A STEADY INCREASE IN LOW LEVEL MOISTURE THAT WILL LIKELY KEEP
SKIES MOSTLY CLOUDY THROUGH THE PERIOD. THE LOW LEVEL FLOW AND
MOISTURE DEPTH SHOULD INCREASE ENOUGH BY THURSDAY FOR ISOLATED
STREAMER SHOWERS TO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    57  57  51  60  58  /  70  50  70  80  70
VICTORIA          51  55  50  59  57  /  80  50  70  80  70
LAREDO            48  51  47  59  53  /  60  50  60  60  50
ALICE             51  54  48  58  56  /  70  50  70  70  60
ROCKPORT          57  59  52  62  59  /  70  50  70  80  70
COTULLA           47  48  46  56  52  /  70  50  60  70  50
KINGSVILLE        56  56  49  59  56  /  70  50  70  70  60
NAVY CORPUS       59  60  51  60  58  /  70  50  70  70  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM WELLS...
     KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN PATRICIO...
     VICTORIA.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY
     TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

&&

CB/85...SHORT TERM
TMT/89...LONG TERM
RG/82...AVIATION
Hazardous weather outlook, Mar 8, 5:08 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
508 AM CST THU MAR 8 2012

TXZ229>234-239>247-091115-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
508 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE COASTAL BEND TODAY.
SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE...MAINLY THROUGH MID AFTERNOON.  A WIND ADVISORY IS IN
EFFECT AND MAY NEED TO BE UPGRADED TO A HIGH WIND WARNING FOR
PORTIONS OF THE COASTAL BEND LATER THIS MORNING IF WINDS
STRENGTHEN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
PORTIONS OF THE COASTAL BEND. A FEW STRONG STORMS ARE POSSIBLE
WITH SMALL HAIL AND WIND GUSTS UP TO 55 MPH.

THERE IS A HIGH RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY.
EVEN THE MOST EXPERIENCED SWIMMERS SHOULD AVOID SWIMMING IN THE
COASTAL WATERS TODAY. IF CAUGHT IN A RIP...ALWAYS SWIM PARALLEL TO
SHORE TO ESCAPE.

A STRONG COLD FRONT WILL MOVE INTO SOUTH TEXAS AFTER MIDNIGHT
TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG THE FRONT. RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH ARE
EXPECTED. A FEW STRONG STORMS ARE POSSIBLE WITH SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GOOD CHANCE OF SHOWERS WILL OCCUR FRIDAY THROUGH THE WEEKEND WITH
LOCALLY HEAVY RAINFALL POSSIBLE IN SOME LOCATIONS.
HOWEVER...WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED AT THIS TIME.

AN ELEVATED RIP CURRENT RISK WILL ALSO EXIST ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ230-235-250-255-270-275-091115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
508 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STRONG ONSHORE FLOW WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS
OVER THE BAYS AND COASTAL WATERS THROUGH EARLY EVENING. WIND GUSTS
TO GALE FORCE ARE POSSIBLE. AREAS OF SEA FOG CAN BE EXPECTED ALONG
THE NEARSHORE WATERS TODAY AND TONIGHT. VISIBILITIES WILL RANGE
FROM 1 TO 3 MILES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE OFF THE COAST AROUND DAYBREAK FRIDAY
WITH A MODERATE TO STRONG OFFSHORE FLOW DEVELOPING IN ITS WAKE.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE.
SMALL CRAFT ADVISORIES MAY BE NEEDED FRIDAY.

A GOOD CHANCE OF SHOWERS WILL OCCUR FRIDAY THROUGH THE WEEKEND
WITH LOCALLY HEAVY RAINFALL POSSIBLE IN SOME LOCATIONS.
HOWEVER...WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JM

The radar

The Laughlin AFB radar (KDFX), 179 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Webb

When
March 8, 8:01 PM CST
Where
Webb County, 0.39 mi S of Callaghan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.864, -99.401

Sheriff Deputy reported quarter sized hail at mile marker 26 on Interstate 35 north of Laredo.

Hail, Webb

When
March 8, 9:10 PM CST
Where
Webb County, 9.21 mi NNE of Pescadito
Measured
1.25 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.622, -99.210

Vehicles with windshields damaged due to half-dollar sized hail along Highway 59 near the community of Ranchitos Las Lomas.

Hail, Webb

When
March 8, 9:15 PM CST
Where
Webb County, 14.91 mi NE of Pescadito
Measured
1.75 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
27.670, -99.120

Observer reported golf ball sized hail.

Funnel Cloud, Webb

When
March 8, 9:50 PM CST
Where
Webb County, 0.84 mi ENE of Aguilares
Reported by
Law Enforcement
Coordinates
27.455, -99.088

Sheriff Deputy reported a funnel cloud near Aguilares.

Hail, Webb

When
March 8, 10:00 PM CST
Where
Webb County, 0.54 mi N of Mirando City
Measured
0.88 in hail
Reported by
Public
Coordinates
27.438, -98.999

Public reported nickel sized hail in Mirando City.

Thunderstorm Wind, Webb

When
March 8, 10:00 PM CST
Where
Webb County, 0.55 mi NNW of Mirando City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.438, -99.002

Public reported large tree blown down in Mirando City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367878, 367879, 367882, 367891, 367884, 367887.